Fachbereich Veterinärmedizin



    Effects of 8-OH-DPAT on hippocampal NADH fluorescence in vivo in anaesthetized rats (2006)

    Zeitschriftenartikel / wissenschaftlicher Beitrag
    Rex, Andre
    Fink, H
    Journal of Neuroscience Research; 83(4) — S. 551–556
    ISSN: 0360-4012
    Pubmed: 16435395
    Institut für Pharmakologie und Toxikologie

    Koserstr. 20
    14195 Berlin
    Tel.+49 30 838 53221 Fax.+49 30 838 53112

    Abstract / Zusammenfassung

    Systemic administration of the 5-HT1A receptor agonist 8-OH-DPAT modifies 5-HT neuronal transmission via stimulation of presynaptic and postsynaptic receptors. Compared to the effects of presynaptic receptor stimulation, there are less data on the effects of postsynaptic 5-HT1A receptors and the net effects of a stimulation of pre- and postsynaptic 5-HT1A receptors available. We measured the neuronal activity in the rat hippocampus after systemic treatment with 8-OH-DPAT in doses (30-300 microg/kg) known to reduce 5-HT release and anxiety-like behavior in rodents. Neuronal activity was assessed by laser-induced fluorescence spectroscopy determining changes in nicotinamide adenine dinucleotide (NADH) fluorescence in the ventral hippocampus of anaesthetized rats in vivo. NADH, a co-substrate for energy transfer in the respiratory chain, mirrors mitochondrial activity. Increased NADH fluorescence signals lower consumption of NADH caused by neuronal inhibition. 8-OH-DPAT in a dose of 300 microg/kg, but not 100 microg/kg and 30 microg/kg, increased NADH fluorescence by maximal +27 +/- 3.5%, suggesting a decreased neuronal activity in the ventral hippocampus. The selective 5-HT1A antagonist WAY-100635 (3 mg/kg) prevented the increased NADH fluorescence after 8-OH-DPAT, but had no own effect. The results show that systemic administration of the 5-HT1A agonist 8-OH-DPAT dose-dependently affects neuronal activity in the ventral hippocampus. The dose of 300 microg/kg seemingly activates presynaptic and postsynaptic receptors with dominating inhibitory postsynaptic effects.